Case Report

Paediatric antiretroviral overdose: A case report from a resource-poor area

Bryan A. Ogoti, Angela A. Otedo, Thomas M. Chokwe
Southern African Journal of HIV Medicine | Vol 21, No 1 | a1094 | DOI: https://doi.org/10.4102/sajhivmed.v21i1.1094 | © 2020 Bryan A. Ogoti, Angela A. Otedo, Thomas M. Chokwe | This work is licensed under CC Attribution 4.0
Submitted: 23 April 2020 | Published: 21 July 2020

About the author(s)

Bryan A. Ogoti, Department of Anaesthesia, Faculty of Medicine, University of Nairobi, Nairobi, Kenya
Angela A. Otedo, Department of Medical Services, Avenue Healthcare, Nairobi, Kenya
Thomas M. Chokwe, Department of Anaesthesia, Faculty of Medicine, University of Nairobi, Nairobi, Kenya


Share this article

Bookmark and Share

Abstract

Introduction: Toxic side effects from antiretroviral overdose in children have not been widely reported. Antiretroviral drugs are widely used as oral medications throughout sub-Saharan Africa.

Patient presentation: We describe the clinical presentation and management of a 3-year-old male in rural Kenya, who accidentally overdosed on abacavir/lamivudine combination pills. The number of pills taken was approximately 250 tablets, that is 15 g of abacavir and 7.5 g of lamivudine. He presented 24 hours later to Homabay County Referral Hospital, with unresponsiveness, inability to feed and absence of playfulness. Physical examination revealed a sick-looking, ‘unconscious’ child, responding only to voice, with tachycardia, hypertension and moderate dehydration.

Management and outcome: He was managed conservatively with rehydration, namely intravenous 1125 mL of 5% dextrose in 0.9% saline, and the monitoring of his neurologic status, urine output and all vital signs. He regained normal neurological function after 24 hours, and recovered uneventfully, but was lost to follow-up.

Conclusion: In an area endemic for HIV and where antiretroviral drug use is commonplace, there is a need for health education to ensure that parents keep drugs out of the reach of children. In the case of a suspected overdose, parents need to be reminded to seek medical attention immediately. Physician awareness of the clinical presentation, management and challenges with an antiretroviral drug overdose is also important.


Keywords

antiretroviral; abacavir; lamivudine; poisoning; overdose; paediatrics; resource-poor

Metrics

Total abstract views: 147
Total article views: 144


Crossref Citations

No related citations found.